Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 70, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2007, 6:09 PM EDT for Tazewell County, Virginia. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2007, 6:09 PM EDT (22:09 UTC)
- Expired
- Jun 5, 2007, 7:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 6:25 PM EDT | HAIL 1 | Amonate, VA | COVERED THE GROUND |
| Jun 5, 6:43 PM EDT | HAIL 0.75 | Tazewell, VA | COVERED THE GROUND. |
| Jun 5, 6:45 PM EDT | TSTM WND DMG | Gratton, VA | LARGE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 052210
SVRRNK
VAC185-052315-
/O.NEW.KRNK.SV.W.0070.070605T2209Z-070605T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT TUE JUN 5 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 715 PM EDT
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
JEWELL RIDGE...OR ABOUT 11 MILES NORTH OF RICHLANDS...AND MOVING
EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
JEWELL RIDGE...
BANDY...
AMONATE...
TAZEWELL...
TIPTOP...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3723 8173 3713 8189 3703 8170 3705 8142
3725 8126 3731 8135 3719 8159
$$
WP2 follow-up statements
000
WWUS51 KRNK 052231
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT TUE JUN 5 2007
VAC185-052315-
/O.CON.KRNK.SV.W.0070.000000T0000Z-070605T2315Z/
TAZEWELL VA-
632 PM EDT TUE JUN 5 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR TAZEWELL COUNTY...
AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR AMONATE...OR ABOUT 9 MILES NORTHWEST OF TAZEWELL...
MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TAZEWELL BY 645 PM EDT...
GRATTON AND TIPTOP BY 650 PM EDT...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3723 8173 3713 8189 3703 8170 3705 8142
3725 8126 3731 8135 3719 8159
$$
WP000
WWUS51 KRNK 052310
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT TUE JUN 5 2007
VAC185-052319-
/O.EXP.KRNK.SV.W.0070.000000T0000Z-070605T2315Z/
TAZEWELL VA-
709 PM EDT TUE JUN 5 2007
...THE SEVERE THUNDERSTORM WARNING FOR TAZEWELL COUNTY EXPIRES AT 715
PM EDT...
AT 709 PM...WEATHER RADAR SHOWED THAT THE SEVERE THUNDERSTORM THAT
AFFECTED THE NORTHERN PORTION OF THE COUNTY...IS ABOUT THE EXIT THE
EASTERN PART OF THE TAZEWELL COUNTY. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE AT 715 PM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3723 8173 3713 8189 3703 8170 3705 8142
3725 8126 3731 8135 3719 8159
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:18 PM EDT, 51 minutes earlier.
Area forecast discussion, Jun 5, 5:18 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EDT TUE JUN 5 2007 .SYNOPSIS... A WEAK COLD FRONT WILL PASS OFFSHORE THIS EVENING. HIGH PRESSURE WILL BE OVER THE AREA WEDNESDAY INTO THURSDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A SERIES OF SHORT WAVES WILL BE ROTATING AROUND THE UPPER TROF IN THE NORTHEAST UNITED STATES TONIGHT AND WEDNESDAY. ON THE WATER VAPOR LOOP THERE IS A SHORT WAVE IN MICHIGAN TRAILING BACK INTO CENTRAL OHIO AND A SECOND ONE IN CENTRAL ILLINOIS AND THE COMBINATION OF THIS ENERGY IS SPARKING SHOWERS AND THUNDERSTORMS ACROSS KENTUCKY AT 19Z UTC. THE CLUSTER OF SHOWERS AND THUNDERSTORMS IN KENTUCKY CONTINUES TO MOVE EAST AND SHOWERS ARE ALREADY MOVING INTO THE WESTERN COUNTY WARNING AREA. INCREASED POPS EVEN MORE THIS EVENING...AS STRENGTH OF SHORTWAVE SHOULD BALANCE OUT LOSS OF HEATING EARLY TO KEEP ACTIVITY BETTER THAN CHANCE ACROSS THE WESTERN FORECAST AREA. THE BEST UPPER SUPPORT COMES THROUGH FROM 06-12UTC. HAVE ALSO INCREASED MINIMUM TEMPERATURES OVERNIGHT CLOSER TO LATEST GUIDANCE...WHICH SEEMS REASONABLE SINCE THERE WILL BE QUITE A BIT OF CLOUD COVER THIS EVENING AND OVERNIGHT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... EXPECT THE ILLINOIS SHORT WAVE TO CROSS THE FORECAST AREA BETWEEN 06-12Z ON WEDNESDAY WITH THE AXIS OF THE TROF WELL EAST OF THE COUNTY WARNING AREA BY 15Z WEDNESDAY. THIS WILL PUSH A WEAK COLD FRONT THROUGH THE AREA SO THAT BY 18Z WEDNESDAY...THE 850 TEMPERATURES WILL BE SLIGHTLY COOLER...SURFACE AND 850 MB DEW POINTS WILL BE DRIER AND THE LOW LEVEL WINDS WILL GRADUALLY TURN TO THE NORTHWEST. SO WITH LOW LEVEL FLOW NOW OUT OF THE WEST THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL STILL BE IN THE MOUNTAINS. THE CURRENT STORMS IN KENTUCKY WILL MAINTAIN AND BE APPROACHING THE FORECAST AREA BETWEEN 00-06Z. FORTUNATELY...THE COLD POOL ALOFT COMES ACROSS DURING THE NIGHT SO IT MAY ENHANCE CHANCE FOR THUNDER BUT NOT ADD TO ANY INTENSE STORMS. BIGGEST QUESTION IS HOW FAR EAST PRECIPITATION WILL GET SINCE WINDS ARE OUT OF THE WEST TO NORTHWEST AND DO NOT BACK AHEAD OF THE FRONT. DOWNSLOPING WILL ERODE MUCH OF THE SHOWERS AS THEY REACH THE FOOTHILLS AND PIEDMONT. ON THURSDAY THE WARM FRONT MOVES NORTH OF THE REGION AND SOUTHWEST SURFACE THROUGH 850MB WINDS ARE DIRECTING AIR RIGHT OUT OF THE GULF OF MEXICO. WILL BE GOING ABOVE WARMEST GUIDANCE FOR MAXIMUM TEMPERATURES...ESPECIALLY IN SOUTHEAST WEST VIRGINIA ON THURSDAY AND FRIDAY. && .LONG TERM /FRIDAY THROUGH TUESDAY/... OVERALL PATTERN IS STILL ZONAL THROUGH THIS PERIOD BUT MODELS ARE NOW TRENDING TOWARD A DEEPER TROF IN THE NORTHEAST UNITED STATES BY SUNDAY. EXPECT A COLD FRONT TO COME THROUGH THE COUNTY WARNING AREA ON FRIDAY NIGHT OR SATURDAY MORNING AND PUSH WELL SOUTH THROUGH THE CAROLINAS BY MONDAY. WILL HAVE CHANE OF PRECIPITATION WITH THE FRONTAL PASSAGE ON FRIDAY AND SATURDAY...WITH THE BEST CHANCE SHIFTING INTO THE SOUTHERN PART OF THE FORECAST AREA ON SUNDAY AND MONDAY. TEMPERATURES BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY WILL BE CLOSE TO NORMAL. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... SERIES OF SHORT WAVE TROFS WILL MOVE EAST THROUGH THE BLACKSBURG TERMINAL FORECAST AREA TONIGHT. FIRST WAVE WILL MOVE THROUGH THE AREA THIS EVENING...WITH THE FINAL AND MOST SIGNIFICANT WAVE TO MOVE THROUGH THE AREA BY 12Z WEDNESDAY. WEAK DYNAMIC FORCING AND COOLING TEMPERATURES ALOFT WITH APPROACH OF WAVES WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS OVER SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST SITES WHERE UPSLOPE WINDS WILL ENHANCE UPWARD VERTICAL MOTION FIELDS...WITH ACTIVITY MORE ISOLATED OR WIDELY SCATTERED IN NATURE ACROSS PIEDMONT SITES DUE TO NEGATIVE CONTRIBUTION OF DOWNSLOPING WINDS. WITH THE ABOVE IN MIND...EXPECT GENERAL VFR WEATHER...BUT WITH BRIEF REDUCTIONS BACK DOWN TO MVFR IN CEILING AND/OR VISIBILITY NEAR SHOWER/THUNDERSTORM ACTIVITY LATER THIS AFTERNOON INTO TONIGHT WEST OF THE BLUE RIDGE. SOME IFR OR EVEN LIFR CONDITIONS ARE POSSIBLE ALONG/NEAR THE HIGHER RIDGES. FURTHER EAST AT KROA...KLYH...AND KDAN...SOME PATCHY MVFR LIGHT FOG WITHIN A FEW HOURS OF SUNRISE IS POSSIBLE...BUT DOWNSLOPING SHOULD MINIMIZE THIS OCCURRENCE IN BOTH TIME AND SPACE. PASSAGE OF FINAL SHORT WAVE TROF AND ASSOCIATED COOL FRONT AROUND 12Z WEDNESDAY WILL RESULT IN RAPID CLEARING OF SKIES ALONG WITH INTRUSION OF DRIER AIR TO RETURN ALL AREAS BACK TO VFR CONDITIONS BY MID MORNING WEDNESDAY. VFR CONDITIONS WITH NO RESTRICTIONS TO CEILING OR VISIBILITY SHOULD THEN PREVAIL OVER ALL BLACKSBURG TERMINAL FORECAST POINTS FOR MUCH OF THE REST OF THE WEEK AND INTO THE WEEKEND AS UPPER RIDGE BUILDS OVER MID ATLANTIC STATES. EXCEPTIONS MAY COME FROM BRIEF OCCURRENCES OF LATE NIGHT-EARLY MORNING IFR FOG IN MOUNTAIN VALLEYS (SUCH AS NEAR LEWISBURG) ON THURSDAY MORNING DUE TO WEAK PRESSURE GRADIENT AND SUBSIDENCE ON BACKSIDE OF DEPARTING SURFACE HIGH...WITH SOME BRIEF MVFR FOG POSSIBLE ACROSS PIEDMONT SITES. PRESSURE GRADIENT SHOULD BE STRONG ENOUGH FOR THE REST OF THE WEEK TO PREVENT REDEVELOPMENT OF EARLY MORNING FOG FRIDAY MORNING...ALTHOUGH A BRIEF PERIOD OF MVFR CONDITIONS ARE POSSIBLE WITH THE PASSAGE OF THE NEXT COOL FRONT EXPECTED TO ARRIVE FRIDAY NIGHT OR SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...AMS LONG TERM...AMS AVIATION...WERT
Hazardous weather outlook, Jun 5, 3:28 AM EDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 328 AM EDT TUE JUN 5 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-060730- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 328 AM EDT TUE JUN 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:55 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 48 min |
| Jun 5, 7:24 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Wythe | 66 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.